Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 55, NWS Eureka, CA

May 10, 2023

NWS Eureka, CA issued this small craft advisory at May 10, 2023, 2:32 PM PDT. It took effect at May 12, 2023, 1:00 AM PDT. It was in force for 115 min.

The area

The counties it named.

The facts

Issued
May 10, 2023, 2:32 PM PDT (21:32 UTC)
In effect from
May 12, 2023, 1:00 AM PDT
Expired
May 12, 2023, 2:55 AM PDT
In force
115 min
Issued by
NWS Eureka, CA

The text

As transmitted.

077 
WHUS76 KEKA 102132
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
232 PM PDT Wed May 10 2023

PZZ455-475-110545-
/O.NEW.KEKA.SC.Y.0055.230512T0800Z-230513T0800Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
232 PM PDT Wed May 10 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 AM PDT
SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 1 AM Friday to 1 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
757 
WHUS76 KEKA 110409
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
909 PM PDT Wed May 10 2023

PZZ455-475-111215-
/O.CON.KEKA.SC.Y.0055.230512T0800Z-230513T0800Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
909 PM PDT Wed May 10 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM FRIDAY TO
1 AM PDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 1 AM Friday to 1 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
544 
WHUS76 KEKA 110954
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
254 AM PDT Thu May 11 2023

PZZ470-111800-
/O.NEW.KEKA.SC.Y.0056.230513T1000Z-230513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
254 AM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM PDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 3 AM to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-475-111800-
/O.EXT.KEKA.SC.Y.0055.230512T0800Z-230513T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
254 AM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM FRIDAY TO 3 PM
PDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 1 AM Friday to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
742 
WHUS76 KEKA 111550
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
850 AM PDT Thu May 11 2023

PZZ455-475-120000-
/O.CON.KEKA.SC.Y.0055.230512T0800Z-230513T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
850 AM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM FRIDAY TO
3 PM PDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 6 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 1 AM Friday to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-120000-
/O.CON.KEKA.SC.Y.0056.230513T1000Z-230513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
850 AM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM PDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 3 AM to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
613 
WHUS76 KEKA 112148
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
248 PM PDT Thu May 11 2023

PZZ455-475-120600-
/O.CON.KEKA.SC.Y.0055.230512T0800Z-230513T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
248 PM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM FRIDAY TO
3 PM PDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 1 AM Friday to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-120600-
/O.CON.KEKA.SC.Y.0056.230513T1000Z-230513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
248 PM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM PDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 3 AM to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
730 
WHUS76 KEKA 120401
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
901 PM PDT Thu May 11 2023

PZZ455-475-121215-
/O.CON.KEKA.SC.Y.0055.230512T0800Z-230513T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
901 PM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM FRIDAY TO
3 PM PDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 1 AM Friday to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-121215-
/O.CON.KEKA.SC.Y.0056.230513T1000Z-230513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
901 PM PDT Thu May 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM PDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 3 AM to 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
380 
WHUS76 KEKA 120955
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
255 AM PDT Fri May 12 2023

PZZ455-121800-
/O.CAN.KEKA.SC.Y.0055.000000T0000Z-230513T2200Z/
/O.EXB.KEKA.SC.Y.0056.230512T1000Z-230514T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
255 AM PDT Fri May 12 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-121800-
/O.CAN.KEKA.SC.Y.0055.000000T0000Z-230513T2200Z/
/O.EXB.KEKA.SC.Y.0056.230512T1000Z-230514T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
255 AM PDT Fri May 12 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-121800-
/O.EXT.KEKA.SC.Y.0056.230513T0400Z-230514T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
255 AM PDT Fri May 12 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
9 AM PDT SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 9 PM this evening to 9 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at May 10, 4:40 AM PDT, 9 hours 52 minutes earlier.

Area forecast discussion, May 10, 4:40 AM PDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
440 AM PDT Wed May 10 2023

.SYNOPSIS...Cooler than normal temperatures will continue today
Isolated showers are possible late this afternoon and early this
evening, mainly in Trinity County. A warming and drying trend
will begin Thursday with above normal inland temperatures from
Friday through Monday. Warm temperatures are also possible at the
coast by the weekend.

&&

.DISCUSSION...The upper level trough is pushing to the east this
morning and high pressure is starting to build into the area. This
is bringing some light northwest winds over the waters which is
pushing clouds into the coastal areas and well up the river
valleys. This is keeping some of valleys of Humboldt and Del Norte
counties warmer than expected so have cancelled the frost
advisory in portions of Humboldt county. This afternoon clouds
are expected to push back towards the coast. It doesn't look like
the coast will clear out completely, aside from the area just
south of Cape Mendocino. The marine layer is around 2,500 feet
deep, but ceilings are around 2,000 feet making the layer fairly
thin there may be some breaks in the clouds. This will keep areas
near the coast in the mid 50s while areas farther inland will
warm into the 60s. A few showers are possible again this
afternoon, but they should be confined to mainly eastern Trinity
county.

Tonight widespread coastal clouds are expected once again. This
should limit the potential for frost again tonight. Frost is most
likely again tonight in some of the valleys of eastern Trinity
county and northern and eastern Mendocino and Lake counties.
Thursday high pressure really starts to build into the area with
many of the inland areas seeing temperatures 10 degrees warmer
than Wednesday. Flow starts to become more offshore and the coast
will likely see some more breaks in the cloud cover in the
afternoon as flow starts to become slightly more offshore.

Additional warming is expected both Friday and Saturday as the
high pressure builds over the west coast. By 12Z Saturday the
offshore flow really starts increase with east winds of 10 to 20
kt at 850mb. This should help clouds clear more quickly and
temperatures warm into the 60s along the coast. Sunday the
conditions look fairly similar with moderate offshore flow and
warmer temperatures aloft. The coast will likely see warmer
temperatures due to starting off with less clouds and lighter
afternoon northerly winds. Highs may reach around 70 on Sunday at
the coast. The NBM for Mckinleyville shows a probability of
61 percent that temperatures will reach or exceed 70 degrees.
Inland areas will remain fairly similar with highs still in the
90s. Ukiah is showing a 71 percent chance of high temperatures
reaching 95 degrees or higher.

Monday and Tuesday next week some of the model clusters are
starting to show the ridge break as an upper level low approaches
the coast. There is the potential the high pressure could hang on
through Monday or even Tuesday. This will mainly impact how
quickly temperatures start to cool off early next week. It will
also likely switch the flow at the coast to more onshore or
perhaps a southerly surge bringing widespread stratus back to the
coastal area. MKK

&&

.AVIATION...Weak onshore winds and a strengthening marine inversion
have supported the formation of a marine layer overnight all along
the coast from southern Oregon to Cape Mendocino. Areas like Shelter
Cove remain clear south of the Cape thanks to downslope flow but
stratus returns to shore from Fort Bragg south. Lingering cold air
aloft has kept the layer relatively elevated with ceilings around
2000 feet. Elevated ceilings have also allowed stratus to penetrate
far inland up the Eel River Valley.

MVFR ceilings are most likely to remain through early Wednesday
morning. Model soundings are resolving instability within the marine
layer late morning with lingering cold air aloft. By noon, if this
instability is realized, it could generate some drizzle while
helping scatter out ceilings. Such a situation will likely lead to
sporadic VFR and MVFR conditions throughout the day. Ridging
continuing to build aloft will support a shallower and hence lower
ceiling marine layer as the week goes on. /JHW

&&

.MARINE...A mostly quiet sea state will persist through Thursday.
Light to gentle northerly breezes continue through the waters
with modestly enhanced winds up to 20 kts fanning south of Cape
Mendocino. Such gentle winds will keep short period seas between 3
and 5 feet. Besides wind waves, minor mid period swells of 3 to 5
feet from west and 1 to 3 feet from the south will continue to
fill through the week. Northerly winds will gradually increase
Friday into the weekend with gusts above 30 kts in the southern
waters by early Saturday. Isolated gale conditions are briefly
possible early Saturday before winds shunt back offshore Sunday.
Strong northerly winds will increase short period waves to 6 to 9
feet. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
 Frost Advisory until 8 AM PDT this morning for CAZ107-108-
110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 10, 3:31 AM PDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
331 AM PDT Wed May 10 2023

CAZ101>106-109-112-113-115-111045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
331 AM PDT Wed May 10 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-114-111045-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
331 AM PDT Wed May 10 2023

...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.